Overdose response is here.

Community Naloxone Training

Naloxone is a medication that can reverse the effects of an opioid overdose. First responders, law enforcement officers, and school nurses carry naloxone, and training is available to members of the community. If someone is struggling with an opioid addiction, family members and loved ones can get educated on appropriate naloxone use and have it ready to prevent a potential overdose.

View the schedule (30KB)

Within three to five minutes after giving someone naloxone, a person’s breathing can stabilize, which buys time for emergency medical help to arrive. If you find someone in the midst of a suspected overdose, call 9-1-1 immediately, start rescue breathing, and then administer naloxone. Naloxone is not a replacement for emergency medical care, and seeking immediate help is still vital.

Naloxone Available at Participating Pharmacy Counters

Naloxone is now available without an individual prescription at all of the CVS Pharmacy locations in Delaware, including those located inside Target stores. CVS Pharmacists will be able to dispense naloxone to patients without an individual prescription under a statewide standing order issued by the Division of Public Health.


How to Access Naloxone at a Participating Pharmacy:

Before purchasing naloxone through a Delaware pharmacy, individuals are required to watch instructional videos*, which provide information on naloxone, its use, and how to respond to an overdose. Access the video links below:

Product-Specific Instructional Videos:

(View the video for the product you plan to purchase)

*The training videos are for informational purposes only. Any views or opinions expressed by the organizations that developed the sourced materials do not necessarily reflect the views, opinions, or policies of the Division of Public Health or the Delaware Department of Health and Social Services.


Review the Delaware Division of Public Health (DPH) fact sheet, How to Administer Naloxone and Respond to an Overdose, which the pharmacist is required to provide at the time of purchase.

How to Administer Naloxone and Respond to an Overdose (207KB)

Complete and sign the Naloxone Acknowledgement Agreement.

If a refill is needed, the individual will complete a new acknowledgement form before purchasing the product.

Naloxone Acknowledgement Agreement (121KB)

Once naloxone is purchased, store according to product instructions in an easily accessible place, and tell family and friends where it is in case of an emergency.

What types of naloxone are available over the counter:

  • Narcan Nasal Spray: There is nothing to assemble and each package comes with two devices prefilled with a single dose each. This is most inexpenseive option and it is easy to use.
  • Evzio auto-injection system: The auto-injector administers a single dose of naloxone with a retractable needle, avoiding accidental needle sticks and additional assembly. The automated electronic devise verbally explains each step of administration during use.
  • Intramuscular/Intranasal with Mucosal Atomization Device (MAD): This product must be assembled to be used as an intranasal automizer. This is the type typically carried by law enforcement and medical personnel in Delaware. The kit comes with a pre-filled cartridge of naloxone along with individual components of the atomization device.

Good Samaritan law

Good Samaritan law protects those who help

Anyone who helps someone who is suffering a drug or alcohol overdose cannot be criminally charged.

Symptoms of an overdose

Drug overdose symptoms vary widely depending on the specific drug used, but may include:

  • Abnormal pupil size
  • Agitation
  • Convulsions
  • Delusional or paranoid behavior
  • Difficulty breathing
  • Drowsiness or unconsciousness
  • Hallucinations
  • Nausea and vomiting
  • Loud or erratic snoring
  • Weak pulse
  • Ashen or blue skin
  • Nonreactive pupils (pupils that do not change size when exposed to light)
  • Staggering or unsteady walk
  • Sweating or extremely dry, hot skin
  • Tremors or muscle spasms
  • Violent or aggressive behavior